You could be reading the full-text of this article now if you...

If you have access to this article through your institution,
you can view this article in

Recurrent Cardiac Tamponade in a Child With Newly Diagnosed Systemic-Onset Juvenile Idiopathic Arthritis

Baszis, Kevin W. MD*; Singh, Gautam MD*; White, Andrew MD*; Thatayatikom, Akaluck MD

JCR: Journal of Clinical Rheumatology:
doi: 10.1097/RHU.0b013e3182685857
Case Reports
Abstract

Abstract: A previously healthy 5-year-old boy presented with prolonged fever, evanescent rash, and arthralgias. Diagnostic tests were significant for marked systemic inflammation. He rapidly developed pleural and pericardial effusions with cardiac tamponade, requiring placement of a pericardial drain. He briefly responded to nonsteroidal anti-inflammatory drugs and pulse methylprednisolone, but tamponade recurred shortly thereafter. Subsequently, he required high-dose intravenous immunoglobulin, infliximab, and anakinra. Thus, we report a patient with severe serositis and recurrent cardiac tamponade as the initial presentation of systemic juvenile idiopathic arthritis (sJIA) and review the literature regarding pericarditis and tamponade in sJIA. This potentially fatal complication of sJIA requires timely recognition and therapy to avoid significant morbidity and mortality.

Author Information

From the *Department of Pediatrics, Washington University School of Medicine, St Louis, MO; and †Department of Pediatrics, University of Kentucky, Lexington, KY.

The authors declare no conflict of interest.

Correspondence: Kevin W. Baszis, MD, Box 8116, 1 Children’s Place, St Louis, MO 63110. E-mail: baszis_k@kids.wustl.edu.

© 2012 Lippincott Williams & Wilkins, Inc.